Did your parents tell you that you had an allergic reaction to penicillin when you were child? Is penicillin on your allergy list in your medical chart, but you don’t know what happened when you took it? It turns out that you may have outgrown your allergy to penicillin.
Studies show that nine out of 10 people that report having a penicillin allergy are not truly allergic. The majority of people lose their allergy to penicillin over time as their immune system matures.
Children often get their first antibiotics with their first ear infection or first case of strep throat.
The best antibiotics to treat these infections are in the penicillin family, such as amoxicillin. Nearly 10% percent of children will get a delayed rash to amoxicillin.
As much as 10 days after being on amoxicillin, children can develop slightly raised pink bumps that are scattered across the chest, back, trunk, and sometimes face. It can look scary.
It turns out that this is not a true allergic reaction. Getting a delayed rash like this is not a reason to stop the course of antibiotics, either. Stopping the antibiotic when the rash appears will not make the rash go away faster. Regardless of whether or not the child continues the antibiotic, it will take as many as six days for the rash to fade. The good news is that children are not likely to develop the rash again when taking penicillins in the future.
A true allergic reaction occurs within six hours of exposure to penicillin. A true allergic reaction includes hives, itching of the skin, swelling of lips and tongue, swelling around the rash, wheezing and/or difficulty breathing. Hives are itchy, skin-colored, raised welts that can come and go over several minutes. If any of the above symptoms occur while taking a penicillin, a health provider should be consulted immediately.
Why is it important to know if you are actually allergic to penicillin? There are seven major classes of antibiotics and penicillin antibiotics are one of the major groups. If you are allergic to penicillin, there are sometimes few alternatives that can be given. Oftentimes, the alternatives for penicillin are stronger than what is needed and can cause undue side effects. Using stronger antibiotics also contributes to the development of bacteria that are resistant to the antibiotics that we have available.
Wallowa Memorial Hospital has started offering penicillin allergy testing. This service is available for anyone who thinks they may have a penicillin allergy. A penicillin allergy skin test can be completed in about 90 minutes. It is a three-step process. The first step involves a skin prick test where your skin is pricked by a toothpick-like device and a drop of penicillin is placed on the skin.
If no skin reaction occurs after 15 minutes, the skin prick is followed by a skin test. The skin test is done by injecting a small amount of penicillin under the skin. This part of the test is much like getting a TB test done. If there is no skin reaction after 15 minutes, then you are given a small dose of amoxicillin and are observed for about an hour. If there is no reaction, then it is very unlikely that you have a penicillin allergy and it is safe for you to take penicillins.
Please contact your primary care physician if you think you might be a candidate for penicillin allergy testing. If appropriate, your PCP can send a referral to the hospital. Almost all insurances will cover the cost of penicillin allergy testing, but best to check with them first. I know of no other facilities in Eastern Oregon that offer penicillin allergy testing, and is yet another example of Wallowa Memorial Hospital leading the way to provide the best health care for our community.